Table of Contents
What are ACT-PINCHES (N)?
Some other articles you will enjoy
- For a comprehensive and systematic approach to assessment in ICU, read THIS POST
- For a guide to placement/grad year on a cardiac / cardiothoracics ward + free worksheet on cardiac pharmacology and main cardiac issues go HERE
- Cheat-sheet guide for your ICU nursing placement HERE
- Introduction to Cardiac Nursing Basics for nursing students
- The ultimate nursing guide to sepsis
- A cheat-sheet guide for your cardiac nursing placement
- The helpful complete guide to an Aged Care Nursing Placement for students
- 14 strategies for successful clinical placements
- Untangling nursing communication – “My patient can’t talk to me… Help!”
- Step-by-step explanation of nursing CPD
- Helpful list of proven graduate nurse tips!
- You MUST know about ACT-PINCHES (N) drugs
While the medicines identified as high-risk may vary between hospitals and clinical units depending on the types of medicines used and patients treated, analysis of incident data and review of the published literature identified a group of medicines that should universally be considered as high-risk.
These medicines include anti-infective agents, anti-psychotics, potassium, insulin, narcotics and sedative agents, chemotherapy and heparin and other anticoagulants. These medicines are represented by the acronym ‘ACT PINCH’
See this table from the NSW Government Clinical Excellence Commission
Check with your workplace for their FULL list of medications that they classify under each section.
Table of ACT-PINCHES (N)
Below is only a couple of main examples from each of the groups that you need to be extra careful when giving.
|High risk Medications||Specific Medications Examples|
– Make sure you are educating yourself and patients about side effects and reactions
|Tobramycin, Vancomycin, Gentamycin, Amphotericin IV|
|Amiodarone, Digoxin, Flecainide, Perhexiline|
– Don’t just flush with a IV push as this goes straight to the heart and can cause serious cardiac effects. Read local policy.
– Common erors include mixing up insulin orders ie: NovoRapid and NovoMix
– You should also have a recent BGL prior to administration, ideally less than 30 minutes old. Read local policy.
– Antipsychotics, antidepressants and antiepileptics should also be considered in this category
– In combination with alcohol/illicit drugs, these become even more dangerous
– Also make sure you have a GCS and a frequently reassessing the patients respiratory and neurological status amongst other systems. Read local policy.
|All opioids and sedatives|
Also particularly: Hydromorphone,
Methadone, Fentanyl, Pethidine
– can cause significant complications quickly
|Thalidomide, Lenalidomide, Methotrexate|
– remember lots of people are also on oral anti-coagulants these days so be careful to assess for relevant contraindications and side effects
Epidural and intrathecal agents
Bupivacaine +/- fentanyl, bupivacaine +/- adrenaline (epinephrine), ropivacaine +/- fentanyl and other epidural or intrathecal agents
|Carbamazpine, Lamotrigine, Lithium, Phenelzine, Phenobarbatone, Phenytoin, Sodium Valproate, Tranylcpromide|
Neuromuscular blocking agents
|Atracurium, cisatracurium, mivacurium, pancuronium, rocuronium, suxamethonium, vecuronium|
- Institute for Safe Medication Practices (ISMP) (US). Medication Safety Alert! 4 April 2013. Your high-alert medication list – relatively useless without associated risk-reduction strategies. https://www.ismp.org/newsletters/acutecare/showarticle.aspx?id=45